Jump to content
CrazyBoards.org

Recommended Posts

Depakote has really helped the agitated part of my agitated depression and has calmed down my head in some ways.

But at 500mg my sex drive started to fall off.

At 750mg, I have no sex drive at all. Previously, I had a really high sex drive while on Lamictal. 750mg isn't helping the anxiety any more than 500mg and seems to be possibly worsening the depression a bit.

Has anyone else experienced a loss of libido from Depakote? I didn't think that was even a possibility.

Link to comment
Share on other sites

Guest Vapourware

I'm on 1000mg of valproate and personally I haven't noticed any change in my libido due to the drug.

You mentioned about the depression, and I wonder if that is playing a part in your situation. My experience has been that valproate is good for my hypomanias, but does little for my depression. I've become depressed several times while on the drug, and when you're depressed, your libido tends to go down as well.

Link to comment
Share on other sites

That's a possibility that I was thinking of as well. But it's just so pronounced and correlates so much with the Depakote. Also I've been having crazy mood shit for months, though more on the agitated side, and my libido stayed pretty much intact.

Link to comment
Share on other sites

Guest Vapourware

I'm just trying to think back to my initial experiences of valproate...I remember feeling a bit emotionally flattened by it. I remember complaining a few times of feeling emotionally numbed. Perhaps you're experiencing something similar? The feeling went away after a while, though. I can't remember exactly how long it took, but I suspect it was several months at least.

Link to comment
Share on other sites

I was on 500mg of Dep. from January until last week. I'm also on a bunch of other meds that can lower libido. However, since I stopped the Dep. last week, I have been noticing more of a sex drive. Not mania type whoo-whoo! but definitely more than before. It's like this numb layer I've had over my whole body has dissipated a bit, letting sensation in. *However* it is possible that this is due to my Synthroid finally kicking in and making my thyroid symptoms lessen. Both happened at about the same time, so it is hard to say what caused a slight return of my libido.

My pdoc & I decided to stop the Dep. because we're trying to pull me up out of depression now, and needing less meds for mania/mixed. I've been crabby all to hell since I quit it, and I am really hoping that goes away. If it's a symptom of another mixed episode.... shit.

Link to comment
Share on other sites

I was on 1500mg a day (I think, if that sounds insanely high, maybe it was 150?). I had absolutely no libido, to the point it was harmful to my marriage. I came off of it mostly because of that, but my migraines were breaking through anyway, and that is all I was using the Depakote for, not as a mood stabilizer. It did nothing for my mood.

Link to comment
Share on other sites

I'm on 1500 mg. At one time, I was on amitriptyline and zoloft, and I had zero sex drive. It came back a little once I stopped the amitriptyline, but not by much. BTW, I was on the libido crashing AD's before I got on depakote.

I don't notice any change to my libido. Which right now is zero. Good thing I have a very patient and understanding husband who always tells me he'd rather have me feel better mentally than getting it on four times a week. Of course, there are other ways I express my sexual feelings towards him, if you get my drift.

Link to comment
Share on other sites

Okay so I'm not the only one here.

I have major issues with not having a libido-- I just feel like it's taken away a nice part of my relationship and one of the few things in my life right now that's enjoyable. I know my partner loves me regardless of my sex drive, but having sex with him without being into it really fucking sucks. And sex was a major way we've felt connected.

Add to that the increased depression and I'm really not sure what I'm going to do.

Link to comment
Share on other sites

  • 6 years later...

To exhume the topic.

My partner was on depakote after a brain infection  and their sexual drive/libido vanished altogether.

Full story: they were on 1500 mg/day for 3 months. Then during the 4th month we decreased the dose and stopped it. In the first 2.5 months their libido was OK, we really enjoy having intercourse regularly. But later the libido vanished and they are  not into any sexual activities - they can not even get aroused at all.

Now 4 month after completely stopped depakote, they are still lacking libido, no change. 

Have you guys with the same problem regained your libido after stopping depakote? If so, how long after that?

Edited by garnet2k
Link to comment
Share on other sites

If he has been off depakote a month then the libido is unlikely to be a result of being on depakote. Millions have taken depakote all their life so its' side effect profile is well known. As someone mentioned it can be flattening. 

Link to comment
Share on other sites

Depakote specifically hasn't caused me any real sexual side effects relative to those caused by antidepressants. My question to you would be if you are female as your profile doesn't indicate. Valproate is a fairly potent aromatase inhibitor which is responsible for breaking down testosterone into estrogen. Men do have some estrogen in the body along with the normal male levels of testosterone and DHT (dihydrotestosterone). DHT is what is responsible for androgenic hair loss (male pattern baldness). Essentially what happens is valproate prevents the male body from breaking testosterone down into estrogen through the aromatase enzymatic process thus making more available for 5-alpha reductase to convert into DHT. This is why valproate can cause hair loss or make existing male pattern baldness worse. Medications like Propecia or Avodart are 5-alpha reductase inhibitors preventing testosterone from being broken down into DHT thus reversing androgenic alopecia. The flipside to this is that DHT is arguably a more potent androgen than testosterone. So even though your testosterone levels go up as your DHT levels go down, many men who take Propecia still complain of sexual dysfunction.

One thing to note is that this very well could be an important part of valproate's mechanism of action. Testosterone and DHT both increase an enzyme called catechol-O-methyltransferase which methylates catecholamines like epinephrine, norepinephrine, and dopamine to metabolize them and remove them from the body. Most importantly, bipolar manias can be linked to excesssive dopamine signaling or higher than normal dopamine levels. Valproate may work through this hormonal pathway to reduce dopamine levels. Additionally, valproate also increases circulating levels of monoamine oxidase A which breaks down serotonin, norepinephrine, and dopamine as well further clearing neurotransmitters from the synapses.

So my recommendation to you would be to talk to your doctor about getting a hormonal panel done of testosterone/DHT/estrogen to make sure they are all balanced the way they should be for your gender.

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

 Share

×
×
  • Create New...